Kansas, 2005

Hail in Kansas, March 20, 2005

March 20, 2005 · NWS GLD · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 20, 2:19 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 20, 2:19 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MST SUN MAR 20 2005

.DISCUSSION...FORECAST FOCUS HAS BEEN DETERMINING THE EXTENT AND
AMOUNT OF PRECIPITATION EXPECTED AS THE INCOMING LOW PRESSURE
SYSTEM EMERGES EAST OF THE ROCKIES EARLY TOMORROW MORNING AND
CONTINUES EAST ALONG THE KANSAS AND OKLAHOMA BORDER AND PRODUCES
WRAPAROUND PRECIPITATION THROUGH EARLY TUESDAY.

THE SURFACE FRONTAL BOUNDARY IS BEGINNING TO DETACH FROM THE
FOOTHILLS AS SEVERAL IMPULSES DRIVEN BY THE STRONG JET ACROSS THE
SOUTHWEST U.S. MOVE EAST ACROSS THE INTERMOUNTAIN REGION AND
CENTRAL ROCKIES.  AN AREA OF SHOWERS ALSO MOVED NORTH ACROSS THE
EASTERN PORTION OF THE FORECAST AREA THIS AFTERNOON AS A MID LEVEL
SHORT WAVE TROUGH WAS LIFTING NORTHEAST AHEAD OF THE MAIN INCOMING
TROUGH.

MODELS ARE CONSISTENT WITH EACH OTHER AND SHOW A HIGH DEGREE OF
CONFIDENCE BREAKING OUT PRECIPITATION ACROSS THE FORECAST AREA
EARLY IN THE WEEK. THERE IS LESS AGREEMENT BETWEEN THE ECMWF AND
GFS IN THE STRENGTH AND POSITION OF THE NEXT LOW EXPECTED TO MOVE
THROUGH THE TRI-STATE REGION MID WEEK.  HAVE GONE WITH A GFS BASED
SOLUTION AND TONED DOWN THE PRECIPITATION AMOUNTS SOMEWHAT IN THE
FAVORED UPSLOPE AREAS SINCE THE GFS TENDS TO OVER DO UPSLOPE
PRECIPITATION.

A SURFACE LOW CONSOLIDATES IN SOUTHWEST KANSAS OVERNIGHT AND
TRACKS ALONG THE KANSAS AND OKLAHOMA BORDER DURING THE DAY MONDAY
AND MONDAY NIGHT BEFORE LIFTING NORTHEAST THROUGH THE MID
MISSISSIPPI VALLEY REGION TUESDAY EVENING.  ANOTHER COUPLE OF
UPPER SHORT WAVES ARE CARRIED QUICKLY EAST BY THE JET THROUGH THE
CENTRAL ROCKIES LATE WEDNESDAY AND THURSDAY.  THIS WILL PRODUCE
ANOTHER SURFACE LOW THAT IS ALSO EXPECTED TO TRACK EAST THROUGH
THE TRI-STATE REGION WEDNESDAY NIGHT.  HAVE EXTENDED THE SLIGHT
CHANCE OF RAIN AND SNOW INTO THE DAY THURSDAY AS A RESULT.

IN THE EXTENDED PERIODS A FEW MINOR DIFFERENCES ARE SHOWING UP
BETWEEN THE ECMWF AND GFS AS A COUPLE OF SHORT WAVE TROUGHS MOVE
EAST OF THE ROCKIES THROUGH THE MIDDLE AND END OF THE WEEK BEFORE
A RIDGE BUILDS IN DURING THE END OF NEXT WEEKEND AND THE FIRST OF
NEXT WEEK.  WILL KEEP ONLY MENTION OF PRECIPITATION CONFINED TO
WEDNESDAY NIGHT AND THURSDAY AT THIS POINT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Mar 20, 4:13 AM MST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
413 AM MST SUN MAR 20 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
413 AM MST SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES TODAY. LOW
LEVEL MOISTURE WILL INCREASE OVER THE TRI-STATE REGION DURING THE
DAY. THE AIR MASS WILL BECOME SLIGHTLY UNSTABLE BY THE MID AFTERNOON.
A WARM FRONT WILL EXTEND FROM YUMA COLORADO TO SHARON SPRINGS KANSAS
BY 3 PM MST (4 PM CST). WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT AND THEN MOVE NORTHEAST. STORMS ARE NOT EXPECTED TO
BE SEVERE...THOUGH WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING
STRIKES WILL BE POSSIBLE. ISOLATED THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE FROM SUNSET TO MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN WILL BE WIDESPREAD MONDAY THROUGH TUESDAY MORNING. BY EARLY
TUESDAY MORNING...RAINFALL AMOUNTS WILL RANGE FROM A QUARTER OF AN
INCH OVER EASTERN COLORADO TO ONE INCH ACROSS MCCOOK NEBRASKA TO HILL
CITY KANSAS. RAIN MAY BRIEFLY CHANGE TO SNOW LATE MONDAY NIGHT AND
TUESDAY MORNING ALONG THE KANSAS/NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MENTZER

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Logan

When
March 20, 5:06 PM MST
Where
Logan County, 3 mi N of Russell Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -101.167

Hail, Logan

When
March 20, 5:15 PM MST
Where
Logan County, 1 mi NNW of Russell Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -101.167

Hail, Logan

When
March 20, 5:25 PM MST
Where
Logan County, 5 mi E of Winona
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -101.150

Hail, Logan

When
March 20, 5:40 PM MST
Where
Logan County, 10 mi SSW of Oakley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -100.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444111, 5444112, 5444113, 5444114.